Alert archive / North Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Raleigh, NC

August 3, 2020Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 3, 2020, 12:09 AM EDT for Forsyth County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 12:09 AM EDT (04:09 UTC)
Expired
Aug 3, 2020, 1:15 AM EDT
In force
66 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS82 KRAH 030409
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
1209 AM EDT Mon Aug 3 2020
 
NCZ021-038-030515-
Forsyth NC-Davidson NC-
1209 AM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHWESTERN
DAVIDSON COUNTIES UNTIL 115 AM EDT...

At 1208 AM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 7 miles north of Mocksville, moving northeast at 15
mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown and Belews Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3617 8004 3598 8024 3588 8039 3589 8039
      3590 8037 3596 8038 3599 8042 3601 8042
      3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 0408Z 231DEG 12KT 3601 8052 

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:45 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 2, 10:45 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1045 PM EDT Sun Aug 2 2020

.SYNOPSIS...
Bermuda high pressure will hold firm over area tonight as a weak
surface trough stalls over the western Piedmont. Tropical cyclone
Isaias is forecast to track north along the Florida and Georgia
coast through Monday, and then north-northeast through eastern
portions of NC late Monday night through Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 PM Sunday...

A weak corridor of low level convergence was noted from near KCLT to
near KGSO into central VA. This is essentially a weak surface
trough. There was also some lingering MLCapes around 1000-1200 J/kg
along with dew points in the lower 70s. Isolated showers have become
widely scattered in the past few hours. The steering flow is
increasing from the SW. Even though PW's are increasing to near 1.7
inches, only brief heavy rain is expected. We will bump POP up into
the 20-30 percent range in the NW, with the scattered
showers/isolated thunderstorms expected. Otherwise, expect mainly
clear to partly cloudy skies in the east becoming mostly cloudy
later tonight. Lows in the lower to mid 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 225 PM Sunday...

The obvious focus of Monday and Tuesday will be Tropical Storm
Isaias. The official 11am NHC forecast came in similar to the
previous forecast. The GFS and ECMWF show very similar tracks with
the storm, which is parallel and slightly to the east of I-95. The
GFS has consistently been faster with the storm than the ECMWF, and
the NHC forecast is a general blend of the timing of these two
models. With the slightly slower arrival time, have maintained rain,
a chance of thunderstorms, and winds less than 15 mph throughout the
day on Monday.

Monday night will be the time period that is most impactful for much
of the forecast area. Winds will begin to ramp up across
southeastern counties late Monday evening, with the strongest winds
moving to the northeast overnight. The tropical storm watch was
expanded with the 11am NHC package, generally for the eastern half
of the forecast area. At this point the NHC expects Isaias to remain
a tropical storm for the rest of its lifespan and not restrengthen
to a hurricane, so any threat of wind gusts to hurricane strength is
minimal. Several inches of rain are expected as well. While the
flash flood watch that was issued overnight covers all but the
westernmost portions of the forecast area, the axis of heaviest
rainfall is expected to be along Interstate 95. Finally, there is a
minimal tornado threat, primarily east of US 1.

Isaias is forecast to still be over northeastern portions of the
forecast area as of sunrise Tuesday, continuing to produce strong
winds and heavy rainfall. Although rain is expected to continue into
the afternoon in most locations, the heaviest rainfall and strongest
winds should have moved northeast of the forecast area by early
Tuesday afternoon, which is when both the flash flood watch and the
tropical storm watch come to an end. A passing shower will still be
possible Tuesday night, primarily east of the Triangle.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 1045 PM Sunday...

In the wake of TS Isaias, the upper trough west of the mountains
will deamplify a bit as a primary shortwave over the Great lakes
departs northeast and the sub-tropical ridge builds back from the
Atlantic toward the GOMEX.  However, another shortwave is forecast
to move out of the northern plains and through the Midwest, which
maintains lower heights from the great lakes to the TN Valley. The
synoptic cold front will move east of NC on the heels of the
shortwave, but is then forecast to stall. The combination of the
upstream troughing and the cold front will maintain the chance of
mostly diurnal storms through the end of the week, some of which
could continue to be heavy rain producers given the lack of airmass
chance in the wake of the tropical system. The front looks to shift
only slowly east or wash out through the weekend, maintain the
chance of convection, focused over eastern NC, through the end of
the period.

High temperatures will finally be closer to seasonal normals,
ranging from the mid 80s to near 90 degrees. Dewpoint temps in the
mid 70s across the Coastal Plain, Sandhills, Southern Piedmont and
Northeast Piedmont will keep heat indices in the mid to upper 90s
through the period. Low temperatures will range from the upper 60s
in the northwestern Piedmont to the low 70s along the Sandhills and
Southern Coastal Plain.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 745 PM Sunday...

Other than scattered showers and isolated thunderstorms with MVFR
conditions near the KGSO/KINT areas, generally VFR conditions under
high pressure are expected through 09z or so Monday. Low stratus
with IFR CIGS possible between 09z and 14z/Monday. MVFR to IFR
conditions with showers/thunderstorms expected in the KINT/KGSO area
Monday afternoon. Elsewhere, generally MVFR to VFR CIGS expected
Monday afternoon, with scattered MVFR to IFR conditions with
showers/thunderstorms.

Outlook 00Z TUE through 00Z/WED: Widespread showers with poor
aviation conditions are expected Monday evening through Tuesday
afternoon as TS Isaias is forecast to move north through the NC
Coastal Plain. IFR-MVFR conditions accompanying heavy downpours and
tropical storm force winds will be possible primarily east of KRDU.
Conditions should begin improve significantly from south to north
Tuesday afternoon and evening. Thereafter, mainly diurnally driven
convection can be expected through the remainder of the work week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Monday afternoon through Tuesday
afternoon for NCZ007>011-024>028-040>043-074>078-084>086-088-
089.

Tropical Storm Watch for NCZ010-011-026>028-041>043-077-078-
085-086-088-089.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Green
LONG TERM...BLS
AVIATION...Badgett
Hazardous weather outlook, Aug 2, 8:54 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
854 PM EDT Sun Aug 2 2020

NCZ007>009-021>025-038>040-073>076-083-084-031145-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
854 PM EDT Sun Aug 2 2020

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-041-043-077-085-086-031145-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Wilson-Harnett-Scotland-
Hoke-
854 PM EDT Sun Aug 2 2020

...TROPICAL STORM WATCH IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-078-088-089-031145-
Johnston-Wayne-Cumberland-Sampson-
854 PM EDT Sun Aug 2 2020

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 12:09 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1209 AM EDT Mon Aug 3 2020

NCZ021-038-030515-
Forsyth NC-Davidson NC-
1209 AM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHWESTERN
DAVIDSON COUNTIES UNTIL 115 AM EDT...

At 1208 AM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 7 miles north of Mocksville, moving northeast at 15
mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown and Belews Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3617 8004 3598 8024 3588 8039 3589 8039
      3590 8037 3596 8038 3599 8042 3601 8042
      3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 0408Z 231DEG 12KT 3601 8052

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:13 AM EDTAreal Flood AdvisoryRAHForsyth3 hr
Aug 3, 1:22 AM EDTSpecial Weather StatementRAHForsyth53 min
Aug 3, 3:04 AM EDTSpecial Weather StatementRAHForsyth56 min
Aug 3, 10:48 AM EDTSpecial Weather StatementRAHAnson, Chatham, Davidson, Montgomery, Randolph, Stanly57 min
Aug 3, 10:50 AM EDTRiver Flood WarningRAHJohnston4 days
Aug 3, 10:50 AM EDTRiver Flood WarningRAHJohnston60 hr
Aug 3, 2:08 PM EDTSpecial Weather StatementRAHHarnett67 min
Aug 3, 2:58 PM EDTSpecial Weather StatementRAHJohnston62 min
Aug 3, 4:07 PM EDTSpecial Weather StatementRAHJohnston, Wayne53 min
Aug 3, 4:18 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange, Person57 min
Aug 3, 5:00 PM EDTSpecial Weather StatementRAHWake60 min
Aug 3, 5:56 PM EDTSpecial Weather StatementRAHAnson64 min
Aug 3, 6:10 PM EDTSpecial Weather StatementRAHGranville, Vance65 min
Aug 3, 6:14 PM EDTSpecial Weather StatementRAHDurham, Orange, Person61 min

Nearby

Special Weather Statements in North Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.